Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Suffering from inflammation of the tendons or joints. What treatment should be done?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
A couple years ago my hands started hurting and my fingers ( middle fingers on each hand started locking up) It has got to the point that I cannot use my right hand with out pain. As a matter of fact the joints in my fingers hurt all the time. I also have stinging in my fingers. Though both my middle fingers do lock up at times my left hand is worse. It has locked for as long as 6 hours. My problem now is, I really cannot use my right hand with out pain and again, there is pain in my hand and finger joints whether I am using them or not and I really need to use them. I can't hardley wirte, use a fork to eat, or grasp anything. What could it be and is there any pain relief that can be used? I have tried Tylenol, Ibuprofen, topical ointments and even several months with Glococimine with no relief. Should I ask my dr for a small amount of pain killer to help through the day? Or will I just have to suffer with this? What could it be?
Posted Thu, 8 Nov 2012 in Bones, Muscles and Joints
Answered by Dr. Hema Yadav 5 hours later
Thanks for posting your query.
Considering the details you have provided you are most probably suffering from inflammation of the tendons or joints of the fingers ie tenosynovitis or arthritis .
The more likely diagnosis is tenosynovitis also called trigger finger which is known to cause pain and locking of fingers and is more common in patients suffering from diabetes , rheumatoid arthritis or gout.
The first step in treatment is to avoid or decrease the activity that seems to aggravate the locking and pain. Warm water soaks, anti-inflammatory medicines, and over-the-counter rubs and creams may help with the symptoms of trigger finger.
A steroid injection may also be recommended. The injection places a small amount of anti-inflammatory cortisone directly where the problem is – in the tendon sheath. This reduces swelling and inflammation in the tendon sheath and may cure the problem.

Since you have been evaluated by your doctor and tried antiinflammatory drugs I assume he has investigated you thoroughly ( X-rays , blood tests like XXXXXXX RA ,etc )
If not then the best step would be to consult an orthopedic surgeon or a rheumatologist who are specialists in treating such joint problems .
The doctor can evaluate you thoroughly , confirm the diagnosis and start appropriate treatment like steroids or other immunomodulator drugs .

Asking your doctor for a daily painkiller is not advisable since it itself will not cure the condition but only temporarily mask the pain and in turn can have sideffects on your kidneys and liver in the long run . This doesn't mean you should suffer the pain but you should get a prescription for appropriate antiinflammatory analgesics along with the disease modifying drugs and I would also recommend you consult a physiotherapist for better relief .
With such treatment your problem is likely to resolve in a couple of months and then you will no longer need to depend on painkillers daily.
So please do not lose hope and do discuss it with your doctor .
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Wishing you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor